Ohio, 2002

Tornadoes and Damaging Wind in Ohio, November 10, 2002

November 10, 2002 · NWS CLE · 5 events in 2 counties and zones

4 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$15 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 10, 1:50 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Nov 10, 1:50 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE CLEVELAND OH
150 PM EST SUN NOV 10 2002

WL SEND THE ZONES OUT IN 10 DUE TO THE WATCH.  CDFNT MOVG THRU
TNGHT...TEMPS STILL ON THE WARM SIDE FOR MON AS PER TDAS FWC.

.CLE...
OH...SVR TSTM WATCH TIL 7 PM NW OH.
PA...NONE.
Hazardous weather outlook, Nov 10, 6:12 AM EST, 10 hours 33 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-101315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
612 AM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...

SEVERE THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON.

SPC HAS PLACE NORTHERN OHIO AND NORTHWEST PENNSYLVANIA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL
DEVELOP AHEAD OF A COLD FRONT IN ILLINOIS LATER THIS AFTERNOON AND
THEN MOVE EAST ACROSS THE CWA.  A FEW OF THE STORMS COULD BECOME
SEVERE...WITH DAMAGING WINDS BEING THE MOST LIKELY FORM OF SEVERE
WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Detroit radar (KDTX), 145 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
November 10, 4:45 PM EST to 5:25 PM EST
Where
Wood County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
41.400, -83.633

Straight line thunderstorm winds caused considerable damage across Wood County. Several homes and a garage were damaged in Tontogany. The Weston area was also hard hit. Several homes were damaged, a car was destroyed and 26 power poles were toppled on the northwest side of the town. Over a dozen trees were downed in Haskins and a semi truck was blown over on Interstate 75 near State Route 582. Scattered trees were also reported down elsewhere across the county.

Tornado, Wood

When
November 10, 4:54 PM EST to 5:01 PM EST
Where
Wood County, Jerry City
Rating
F1
Path length
4.5 mi
Path width
50 yd
Property damage
$850,000
Reported by
TRAINED SPOTTER
Coordinates
41.250, -83.617

A tornado touched down southwest of Jerry City and then moved northeast for approximately four and a half miles before dissipating. Seven homes sustained varying degrees of roof damage and three garages were destroyed on the southwest side of Jerry City. To the northeast a few hundred yards, the city maintenance garage was leveled. As the tornado exited Jerry City, it knocked a house off of it's foundation. From Jerry City, the tornado moved northeast across open farmland and destroyed a large barn as it crossed Huffman Road. A home on Bloomdale Road was slightly damaged with the tornado finally lifting near Reynolds Road just north of State Route 281. Several vehicles were destroyed by this tornado and hundreds of trees downed along the damage path which was no more than 50 yards in width.

Tornado, Wood

When
November 10, 5:10 PM EST
Where
Wood County, Stony Ridge
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -83.517

Law enforcement officers witnessed a small tornado touch down in an open area near the intersection of U.S. Highway 20 and Stoney Ridge Road in Troy Township. The tornado was only on the ground for a few hundred feet and caused no damage.

Tornado, Wood

When
November 10, 5:19 PM EST to 5:20 PM EST
Where
Wood County, Millbury
Rating
F1
Path length
0.5 mi
Path width
25 yd
Property damage
$325,000
Reported by
TRAINED SPOTTER
Coordinates
41.567, -83.433

A tornado touched down in a wooded area between Main Street and Hille Drive. The tornado then traveled northeast for approximately one half mile before dissipating along Fostoria Road just north of State Route 51. A home on Emily Drive lost it's entire roof and had a wall collapse. Four other homes in the area lost sections of roof. Around a dozen trees were toppled along the damage path which was less then 25 yards in width.

Tornado, Ottawa

When
November 10, 5:30 PM EST to 5:45 PM EST
Where
Ottawa County, Port Clinton
Rating
F2
Path length
10 mi
Path width
50 yd
Injuries
4 direct, 0 indirect
Property damage
$14 million
Reported by
NWS STORM SURVEY
Coordinates
41.517, -82.950

A tornado touched down south of Port Clinton and then moved northeast entering the city just west of the intersection of Wilcox Road and Fulton Road. The tornado moved through the heart of the city reaching Lake Erie at Lakeview Park. From there, the tornado moved northeast over Lake Erie to Catawba Island where it finally dissipated after a ten mile long damage path. Four people suffered minor injuries as a result of the tornado. Hardest hit was the Lakeview Park area where two condominiums were blown off their stilts into Lake Erie and many other structures where destroyed. The initial storm damage in Port Clinton occurred along 11th Street where several homes were heavily damaged or destroyed. Significant damage also occurred near 8th and Fulton Streets. As the tornado moved through the city, it damaged the local high school and a hospital. Significant damage also occurred on Catawba Island with several homes damaged and destroyed before the tornado finally dissipated. A total of 24 homes and 16 apartments were destroyed along the damage path with approximately 60 additional homes damaged enough to be deemed uninhabitable. Another 80 structures sustained minor to moderate amounts of damage. The damage path was typically no more than 50 yards in width. Dozens of vehicles were damaged or destroyed by the tornado and hundreds of trees and power poles were toppled.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyThe tornado archive for Ohio, 2002Warnings in Ohio, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322148, 5322146, 5322147, 5322108, 5322145.